Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 35, NWS San Diego, CA

September 6, 2014Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 6, 2014, 4:26 PM PDT for Riverside County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2014, 4:26 PM PDT (23:26 UTC)
Expired
Sep 6, 2014, 6:30 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 100 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:30 PM PDTFLOOD3 Se Palm Springs, CAPALM SPRINGS FIRE DEPARTMENT REPORTED THAT ARABY DRIVE IN PALM SPRINGS HAD TO BE CLOSED DUE TO FLOODING. AT AROUND THE SAME TIME...PALM CANYON WASH GAGE JUMPED UP TO 2.23 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WGUS56 KSGX 062326
FFWSGX
CAC065-070130-
/O.NEW.KSGX.FF.W.0035.140906T2326Z-140907T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
426 PM PDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 630 PM PDT

* AT 418 PM PDT...DOPPLER RADAR INDICATED FLASH FLOODING WAS LIKELY 
FROM A THUNDERSTORM COMPLEX SOUTHWEST OF PALM SPRINGS. THE STORM WAS 
NEARLY STATIONARY OVER THE MOUNTAIN FIRE BURN SCAR. FLOOD WATER AND 
DEBRIS ARE EXPECTED TO MOVE DOWN THE EAST SIDE OF THE MOUNTAIN INTO 
SOUTHERN PARTS OF PALM SPRINGS. SOME ROADS MAY BECOME IMPASSABLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3382 11661 3381 11649 3368 11648 3368 11661

$$

MM
2 follow-up statements
813 
WGUS76 KSGX 070001
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
501 PM PDT SAT SEP 6 2014

CAC065-070130-
/O.CON.KSGX.FF.W.0035.000000T0000Z-140907T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
501 PM PDT SAT SEP 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 452 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WEAK THUNDERSTORMS OVER CENTRAL RIVERSIDE COUNTY...OR 6 
MILES SOUTH AND WEST OF PALM SPRINGS. THE HEAVY RAINFALL IS 
LIKELY PRODUCING FLASH FLOODING ALONG THE EASTERN SLOPES OF MOUNT 
SAN JACINTO. FLASH FLOOD WATERS AND DEBRIS FROM THE MOUNTAIN FIRE 
MAY FLOW INTO SOUTHERN AND WESTERN SECTIONS OF PALM SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATERSHEDS BURNED IN 2013 WITHIN THE MOUNTAIN BURN AREA ARE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS
RAINSTORM. DWELLINGS...ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG
DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH
FLOODS AND DEBRIS FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3382 11661 3381 11649 3368 11648 3368 11661

$$

MM
450 
WGUS76 KSGX 070045
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 PM PDT SAT SEP 6 2014

CAC065-070055-
/O.CAN.KSGX.FF.W.0035.000000T0000Z-140907T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
545 PM PDT SAT SEP 6 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL RIVERSIDE
COUNTY...

THUNDERSTORMS AND HEAVY RAINFALL HAVE DIMINISHED OVER THE MOUNTAIN 
FIRE BURN SCAR AND SO HAS THE THREAT OF FLASH FLOODING AND DEBRIS 
FLOWS.

LAT...LON 3382 11661 3381 11649 3368 11648 3368 11661

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:20 PM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 6, 1:20 PM PDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT SAT SEP 6 2014

.SYNOPSIS...
SUBTROPICAL MOISTURE STREAMING NORTHWESTWARD OVER THE AREA WILL
BRING INCREASING CLOUDS AND CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH MONDAY. ISOLATED ACTIVITY OVER THE MOUNTAINS THIS AFTERNOON
WILL BECOME MORE WIDESPREAD ON SUNDAY AND MONDAY. THE BEST CHANCES
WILL BE IN THE MOUNTAINS AND DESERTS IN THE AFTERNOONS. A RICH
MOISTURE SUPPLY WILL FUEL LOCALLY HEAVY RAINFALL AMOUNTS AND
POSSIBLE FLASH FLOODING NEAR THE MOUNTAINS AND DESERTS. THE
MONSOONAL FLOW WILL LIMIT THE MARINE LAYER INFLUENCE UNTIL
TUESDAY...WHEN A LOW PRESSURE TROUGH WILL DIG DOWN THE WEST COAST
WITH INCREASING ONSHORE FLOW. THE THREAT OF SHOWERS WILL DIMINISH ON
TUE...WITH DRY...SEASONAL WEATHER FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VISIBLE SATELLITE IMAGERY THIS AFTERNOON SHOWED MOISTURE CONVECTING
ON THE DESERT SLOPES...BUT CONVERGENCE WEST OF THE CREST WAS
SUPPORTING CU DEVELOPMENT AS WELL. AT 1 PM PDT...DOPPLER RADAR
SHOWED DEVELOPING SHOWERS OVER THE MTNS OF SAN DIEGO AND RIVERSIDE
COUNTY. THE HIGHER SFC DEWPOINTS WERE OVER THE DESERTS WITH THE
MOIST LAYER EXTENDING SEVERAL THOUSAND FEET DEEP. FARTHER TO THE
WEST...MOST OF THE MARINE CLOUDS HAVE EVAPORATED. STRONGEST WINDS
WERE IN THE 15-25 MPH RANGE AT MIDDAY AND SURFACE PRESSURE GRADIENTS
WERE WEAK. CONVECTION WAS BEGINNING TO FIRE WEST OF THE CREST ALONG
SURFACE CONVERGENCE WHICH SHOULD MIGRATE SLOWLY EAST FOR THE
REMAINDER OF THE DAY.

TODAYS AFTERNOON CONVECTION SHOULD DIMINISH RAPIDLY THIS EVENING...
BUT MAY FIRE UP AGAIN LATER TONIGHT AS THE LEADING EDGE OF DEEP
MOISTURE ARRIVES AND MOVES NW ACROSS THE REGION. FARTHER TO THE
WEST...A SHALLOWER MARINE LAYER AND WEAK SURFACE GRADIENTS SHOULD
ONCE AGAIN PRECLUDE MUCH IN THE WAY OF STRATUS DEVELOPMENT ALONG THE
COAST. HIGHER CLOUDS WILL BE ADVANCING FROM SE TO NW OVERNIGHT AND
WILL BE WITH US ON SUNDAY AND MONDAY.

HURRICANE NORBERT CONTINUES TO MOVE SLOWLY TOWARD THE NW...JUST OFF
THE PACIFIC COAST OF SOUTHERN BAJA. NORBERT STRENGTHENED TO A
CATEGORY 3 HURRICANE LATE FRIDAY EVENING...ACHIEVING MAJOR HURRICANE
STATUS. AT 11 AM PDT...HIGHEST SUSTAINED WINDS WERE 115 MPH.
WEAKENING IS EXPECTED TONIGHT THROUGH MON AS NORBERT MOVES OVER
COOLER WATERS. THE REMNANTS ARE EXPECTED TO MOVE INLAND ACROSS
NORTHERN BAJA ON TUE...WITH THE LATEST MODEL GUIDANCE IN BETTER
AGREEMENT. ALSO...WATER VAPOR IMAGERY SHOWS THE TROUGH AXIS NEAR
140W OVER THE PACIFIC...PIVOTING MORE N-S WITH ENERGY PULLING IT SE.
THIS IS THE FEATURE THAT LOOKS TO BE ON TRACK TO CLEAR OUT ALL THE
MONSOONAL MOISTURE HERE BY LATE TUE.

IN THE MEANTIME PW WILL CONTINUE TO INCREASE ACROSS THE REGION
THROUGH MON AS FLOW AROUND TROPICAL CYCLONE NORBERT TEAMS UP WITH
THE MOISTURE FROM FORMER ATLANTIC TROPICAL CYCLONE DOLLY. THE MAIN
CONCERN HERE IS WITH THE ANOMALOUSLY HIGH MOISTURE VALUES THAT WILL
BE PRESENT OVER THE AREA BY SUN/MON...PARTICULARLY RIVERSIDE AND SAN
DIEGO COUNTIES WITH VALUES FORECAST WELL IN EXCESS OF TWO INCHES.
THESE VALUES LOOK REASONABLE BASED ON THE 12Z GUYMAS MX SOUNDING AND
SATELLITE ESTIMATES.

THIS MOISTURE INFLUX WILL BRING GREATER CLOUD COVER FOR SUN/MON
WHICH WILL KEEP MAX TEMPS LOWER INLAND...BUT HUMIDITY WILL BE UP.
WITH THE LEADING EDGE OF THE MOISTURE INFLUX...SHOWERS AND ISOLATED
THUNDERSTORMS MAY DEVELOP LATE TONIGHT/SUN MORNING. THIS POSES A
QUESTION ABOUT THE EXTENT AND PERSISTENCE OF CLOUD COVER ON SUN.
THUNDERSTORM AND POSSIBLE MCS DEVELOPMENT LATER TODAY AND OVERNIGHT
OVER THE LOWER COLORADO RIVER VALLEY MAY PLAY A ROLE AS WELL.
WITHOUT AN OBVIOUS TRIGGER TO GENERATE THUNDERSTORMS...HEATING AND/
OR OUTFLOW BOUNDARIES FROM ACTIVITY TO THE EAST MAY BE NECESSARY TO
GET STRONG LIFT AND EXCESSIVE RAINFALL AMOUNTS. IN ANY CASE...SHOWER
CHANCES EXTEND ALL THE WAY TO THE COAST AS THE INFLUX OF MID-LEVEL
MOISTURE ARRIVES...EVEN THOUGH MODEL PRECIP AMOUNTS HAVE BEEN QUITE
VARIABLE.

GIVEN THE EXCESSIVE MOISTURE SUPPLY...WHERE THUNDERSTORMS DO
DEVELOP...HEAVY RAINFALL AND FLASH FLOODING IS LIKELY TO FOLLOW.
ISOLATED RAINFALL AMOUNTS EXCEEDING 3 INCHES LOOK POSSIBLE. STEERING
LEVEL FLOW WILL BE RATHER WEAK...BUT MAINLY OUT OF THE SOUTH TO SE
FOR SUNDAY. THIS SHOULD KEEP THE GREATEST THREAT OF FLOODING NEAR
THE MOUNTAINS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SUN AND
MON. PW VALUES CONTINUE EXCESSIVE ON MON...WITH SLIGHTLY BETTER
SUPPORT ALOFT. DRYING WILL COMMENCE OVER NORTHERN PORTIONS OF THE
CWA ON MON NIGHT AS THE UPPER TROUGH SAGS SOUTH ACROSS THE STATE.
HOWEVER...HIGH PW VALUES ARE LIKELY TO PERSIST INTO TUE OVER
PORTIONS OF SAN DIEGO COUNTY.

DRY WEATHER AND SEASONAL TEMPERATURES ARE EXPECTED TO FOLLOW FOR THE
REMAINDER OF THE WEEK.

&&

.AVIATION...
062000Z...CLEAR THIS AFTERNOON...EXCEPT FOR PATCHES OF LOW CLOUDS
OVER THE COASTAL WATERS. PATCHY LOW CLOUDS WITH BASES AROUND 1000 FT
MSL AND TOPS TO 1500 FT COULD RETURN TO THE COASTAL AREAS AFT 06Z
SUN...BUT ARE NOT LIKELY TO IMPACT TAF SITES WITH LOW CIGS AND
REDUCED VIS. OTHERWISE...SCT 4000 FT MSL LAYERED TO 35000 FT THIS
AFTERNOON WITH UNRESTRICTED VIS THROUGH THIS EVENING.

MOUNTAINS/DESERTS...ISOLD/SCT SHOWERS AND THUNDERSTORMS WITH BASES
6000-8000 FT MSL LAYERED TO 35000-40000 FT THIS AFTERNOON/EVENING.
THUNDERSTORMS MAY PRODUCE GUSTY/ERRATIC DOWNDRAFT WINDS...SMALL HAIL
AND LOCALLY REDUCED VIS IN HEAVY RAIN. OTHERWISE...UNRESTRICTED VIS
THROUGH TONIGHT.

&&

.MARINE...
100 PM...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE COASTAL
WATERS SUNDAY AND MONDAY FROM THE REMNANTS OF TROPICAL CYCLONE
NORBERT.

&&

.BEACHES...
100 PM...A LONG-PERIOD SOUTHWEST SWELL ORIGINATING IN THE SOUTHERN
HEMISPHERE WILL CONTINUE TO GENERATE ELEVATED SURF ON SOUTH AND
SOUTHWEST FACING BEACHES THROUGH TONIGHT. THIS SWELL WILL SUBSIDE
SUNDAY INTO MONDAY. HOWEVER...A 4-6 FOOT 9-12 SECOND SOUTH-SOUTHEAST
SWELL GENERATED BY TROPICAL CYCLONE NORBERT WILL LIKELY ARRIVE EARLY
SUNDAY MORNING AND CONTINUE THROUGH MONDAY. THE SURF HEIGHTS AND
LARGE TIDAL SWINGS WILL RESULT IN STRONG AND DANGEROUS RIP AND
LONGSHORE CURRENTS. THERE IS ALSO THE POTENTIAL FOR MINOR TIDAL
OVERFLOW DURING HIGH TIDES. A BEACH HAZARDS STATEMENT IS IN EFFECT
THROUGH MONDAY NIGHT...SEE LAXCFWSGX AND LAXSRFSGX FOR MORE DETAILS.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
     FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

     BEACH HAZARDS STATEMENT THROUGH LATE MONDAY NIGHT FOR THE
     BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
     COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:56 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 6, 3:26 PM PDTFlash Flood WarningSGXSan Diego2 hr
Sep 6, 4:46 PM PDTFlash Flood WarningSGXRiverside, San Bernardino119 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.